Ms. Terrie is a clinical pharmacy writer based in Haymarket, Virginia.
Dextromethorphan (DXM) was approved by the FDA in 1954 as a safe and effective, nonaddictive cough suppressant when used appropriately. It is available in various forms, including liquid, capsule, liquid gelatin capsule, lozenge, and tablet. Unfortunately, this commonly used cough suppressant, used by millions of individuals for cough relief, is often abused by teens because of its phencyclidine-like euphoric effect, and the abuse of this agent also may be associated with psychosis and mania.1 The abuse of DXM can cause serious adverse events, such as brain damage, seizure, loss of consciousness, irregular heartbeat, and even death.2
In 2005, the FDA issued a warning regarding DXM abuse to address this serious issue and increase awareness about this growing trend.2 This warning was in response to reported deaths among teens that may have been related to the use of raw DXM purchased over the Internet.2,3 Currently >100 OTC cough and cold products containing DXM are available, either as a single-entity product or in combination with other active ingredients. Many manufacturers of cough and cold products containing DXM have included warnings and information on their product Web sites to increase awareness about the dangers of DXM abuse.
According to a 2006 survey conducted by the National Survey on Drug Use and Health (NSDUH), an estimated 3.1 million individuals aged 12 to 25 have used a nonprescription cough and cold medication to get high.4 In addition, young women between the ages of 12 and 17 were more likely than young men of the same age group to misuse a nonprescription cough and cold product; men aged 18 to 25 were more likely to misuse these products when compared with women in this age group, however. 4 Furthermore, statistics from the Partnership for a Drug-Free America report that an estimated 10% of teenagers intentionally take excessive doses of DXM to get high.3
Increased awareness is needed to combat this growing trend. According to a recent survey by the Community Anti-Drug Coalitions of America (CADCA) and the Consumer Healthcare Products Association (CHPA), only 8% of parents surveyed knew about cough medicine abuse, and 75% of these parents never talked to their teenagers about cough medicine abuse.5 Results from another study showed that only 45% of teens believe that cough syrup abuse is risky.5
According to the CHPA, teens abuse DXM by ingesting large doses of OTC products containing DXM or by purchasing the raw form of DXM from the Internet and mixing this raw form with alcohol or other illegal drugs.6 Since 2002, the CHPA has been dedicated to educating pharmacists, other health care professionals, retailers, parents, educators, and teens about the dangers of OTC cough medicine abuse. Last fall, the US House of Representatives passed HR 970, the Dextromethorphan Distribution Act of 2007. This legislation would prohibit the distribution of raw DXM to any person other than FDA-registered drug manufacturers.6
It is important for parents and caregivers to familiarize themselves with the slang used for DXM. According to the US Substance Abuse and Mental Health Services Administration, slang names for DXM include "C-C-C (triple C), Dex, DM, Red Devils, Drex, Robo, Skittles, Velvet, and Vitamin D."5,7 DXM abuse may be referred to as "dexing, robodosing, robofizzing, and robotripping."5,7
For more information on dextromethorphan please visit the following Web sites:
The normal dose of DXM is 15 to 30 mg; mind-altering effects can occur at doses as low as 100 mg; however, many users consume enough pills or syrup to equal 240 to 360 mg.5 Some individuals consume as much as 600 mg of DXM.
Depending upon the dose of DXM taken, the effects experienced may vary, and abuse of this agent may create both depressant and hallucinogenic effects.1,5 Users report various adverse effects, including impaired judgment and mental performance, loss of coordination, slurred speech, nausea, dizziness, dissociation, and hallucinations.5 In addition, other adverse events reported following high doses of DXM include tachycardia, hypertension, agitation, ataxia, and psychosis.8
In 2006, the CHPA and the Partnership for a Drug-Free America launched a national media campaign to increase awareness and educate both parents and teenagers about the dangers of prescription and OTC drug abuse. Groups such as the CHPA also provide educational resources for pharmacists and other health care professionals, as well as resources that can be used to assist patients in understanding the dangers associated with DXM abuse.
It is important that parents and caregivers educate themselves and their children about the growing trend of DXM abuse. Parents should be familiar with the warning signs. Examples include the presence of empty cough and cold medicine bottles or boxes, declining grades, changes in disposition, loss of interest in hobbies, or medicinal smells on the teen or in the bedroom.3 Parents also should be aware of the slang terms associated with DXM abuse and be encouraged to have open discussions with their children about this form of abuse, as well as drug abuse in general.